0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letters   |    
Enhanced Bleeding Risk in an Elderly Dementia Patient Treated With Warfarin and Quetiapine
Tien-Yu Chen, M.D.; Ching-En Lin, M.D.; Li-Fen Chen, M.D.; Nian-Sheng Tzeng, M.D.
The Journal of Neuropsychiatry and Clinical Neurosciences 2013;25:E25-E25. doi:10.1176/appi.neuropsych.12090232
View Author and Article Information

Dept. of Psychiatry, Tri-Service General Hospital, School of Medicine, National Defense Medical Center, Taipei, Taiwan, ROC (T-YC, L-FC, N-ST)
Dept. of Psychiatry, Taipei Tzuchi Hospital, The Buddhist Medical Foundation, Taipei, Taiwan; School of Medicine, Tzu Chi University, Hualien, Taiwan (C-EL)

Correspondence: Nian-Sheng Tzeng, M.D.; e-mail: pierrens@yahoo.com.tw

Copyright © 2013 by the American Psychiatric Association

To the Editor: Quetiapine, a well-known atypical antipsychotic, is approved for the treatment of schizophrenia and bipolar disorder. It is sometimes used off-label for dementia with severe psychotic symptoms. Warfarin, a highly effective oral anticoagulant, inhibits the extrinsic coagulant pathway and is used for the prevention of thromboembolic events. We present the case of an elderly man with dementia who had an enhanced bleeding tendency after warfarin was added to a therapeutic regimen of quetiapine.

A 74-year-old man was treated with quetiapine 400 mg/day for 3 years for vascular dementia with severe delusions of reference and persecution. His medical history revealed hypertension. Magnetic resonance imaging of the brain showed many small infarctions of the white matter and bilateral basal ganglia. He developed peripheral deep-vein thrombosis, and warfarin was started at a daily dose of 1.25 mg/day for 1 month. His baseline PT/ aPTT and INR were maintained at a steady level before warfarin was used (INR:1.1). Because of severe psychotic symptoms, he was admitted to an inpatient ward. Admission laboratory studies revealed prolonged PT/ aPTT (25.4 sec/64.4 sec; reference: 10–14 sec./23.9–35.5 sec.) and INR (3.9). We then switched the atypical antipsychotics from quetiapine to sulpiride 200 mg/day, stopped warfarin, and supplied vitamin K 30 mg/day due to the high risk of bleeding. Ten days later, his PT/aPTT and INR returned to normal. He was then restarted on his original dose of warfarin. He was discharged on sulpiride 200 mg/day and warfarin 1.25 mg/day with a therapeutic PT/INR level and normal aPTT.

Although there are two previous case reports about coagulopathy related to a warfarin–quetiapine interaction,1,2 our case is the first one whose PT/INR level went beyond the therapeutic window for warfarin, and prolonged aPTT was also noted. This meant that both extrinsic and intrinsic coagulant pathways were affected, thus enhancing the bleeding risk for the patient. Several conditions can induce both PT and aPTT prolongation; these include warfarin overdose, disseminated intravascular coagulation, liver failure, and factor V or X deficiency, but none of these was observed in our case.

Two hypotheses may explain the coagulopathy related to a warfarin–quetiapine interaction. Both warfarin (99%) and quetiapine (83%) are bound to plasma protein.3,4 Both drugs are also competitive inhibitors of the cytochrome P450 system, including CYP3A4 and CYP2C9.3,4 When compared with the previous two cases, our patient took a larger dose of quetiapine (400 mg versus 200 mg and 12.5 mg) for a longer time use (1 month versus 2 weeks, 3 days). Therefore, the plasma warfarin increase might have been higher and thus affected the intrinsic coagulant pathway with prolonged aPTT. We also confirmed that sulpride could be safely used with warfarin because of its low protein-binding (40%) and minimal metabolism through the CYP system.5

Polypharmacy is a critical issue for general hospital and geriatric psychiatry. Even rare drug-drug interactions may result in complicated situations. We should exercise caution in using quetiapine with warfarin; frequent monitoring of PT/PTT/INR is necessary if we prescribe such drugs. More studies are needed to clarify the warfarin-quetiapine interaction.

Rogers  T;  de Leon  J;  Atcher  D:  Possible interaction between warfarin and quetiapine.  J Clin Psychopharmacol 1999; 19:382–383
[CrossRef] | [PubMed]
 
Yang  FW;  Liang  CS:  Multiple intracerebral hemorrhages in an elderly patient after adding quetiapine to a stable warfarin regimen.  Gen Hosp Psychiatry 2011; 33:302 e1-2
[CrossRef] | [PubMed]
 
DeVane  CL;  Nemeroff  CB:  Clinical pharmacokinetics of quetiapine: an atypical antipsychotic.  Clin Pharmacokinet 2001; 40:509–522
[CrossRef] | [PubMed]
 
Holbrook  AM;  Pereira  JA;  Labiris  R  et al:  Systematic overview of warfarin and its drug and food interactions.  Arch Intern Med 2005; 165:1095–1106
[CrossRef] | [PubMed]
 
Sayal  KS;  Duncan-McConnell  DA;  McConnell  HW  et al:  Psychotropic interactions with warfarin.  Acta Psychiatr Scand 2000; 102:250–255
[CrossRef] | [PubMed]
 
References Container
+

References

Rogers  T;  de Leon  J;  Atcher  D:  Possible interaction between warfarin and quetiapine.  J Clin Psychopharmacol 1999; 19:382–383
[CrossRef] | [PubMed]
 
Yang  FW;  Liang  CS:  Multiple intracerebral hemorrhages in an elderly patient after adding quetiapine to a stable warfarin regimen.  Gen Hosp Psychiatry 2011; 33:302 e1-2
[CrossRef] | [PubMed]
 
DeVane  CL;  Nemeroff  CB:  Clinical pharmacokinetics of quetiapine: an atypical antipsychotic.  Clin Pharmacokinet 2001; 40:509–522
[CrossRef] | [PubMed]
 
Holbrook  AM;  Pereira  JA;  Labiris  R  et al:  Systematic overview of warfarin and its drug and food interactions.  Arch Intern Med 2005; 165:1095–1106
[CrossRef] | [PubMed]
 
Sayal  KS;  Duncan-McConnell  DA;  McConnell  HW  et al:  Psychotropic interactions with warfarin.  Acta Psychiatr Scand 2000; 102:250–255
[CrossRef] | [PubMed]
 
References Container
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 17.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 65.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 16.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 65.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
Topic Collections
Psychiatric News
APA Guidelines
PubMed Articles